‘I am blue’: Woman changes color after using pain medicine for a toothache, doctors say


When the 25-year-old woman arrived at the emergency room, she was weak, dizzy and experiencing shortness of breath. But her doctors immediately zeroed in on a much more concerning symptom.

“She looked physically blue,” Otis Warren, an emergency medicine physician who treated the woman last year in Rhode Island, told The Washington Post.

The woman’s skin and nails had taken on a bluish tint — a common sign that the body isn’t getting enough oxygen — and her blood had also turned unusually dark, according to a report published in Thursday’s issue of the New England Journal of Medicine.

Read also: Gravidarum granuloma associated to an osseointegrated implant: case report


Luckily, doctors knew exactly what was wrong.

The concerning symptoms pointed to a rare and potentially fatal condition called acquired methemoglobinemia, in which exposure to certain chemicals or medicines changes the shape of a person’s hemoglobin molecules, causing their blood to stop releasing oxygen into the surrounding tissue, Warren said.

READ FULL ARTICLE HERE

° www.washingtonpost.com
° By Allyson Chiu




Share:

TAMBIÉN TE PUEDE GUSTAR

Facebook comments: